MAUDE Adverse Event Report: SUNEVA MEDICAL, INC. BELLAFILL DERMAL FILLER; IMPLANT, DERMAL, FOR AESTHETIC USE

SUNEVA MEDICAL, INC. BELLAFILL DERMAL FILLER; IMPLANT, DERMAL, FOR AESTHETIC USE
Model Number GBF0508
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Ischemia (1942); Necrosis (1971); Pain (1994); Scar Tissue (2060); Obstruction/Occlusion (2422)
Date of Event 03/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Suspected arterial occlusion during bellafill dermal filler injection leading to necrosis caused by the needle hitting the supratrochlear veins in the forehead or suspected vasoconstriction/profound ischemia leading to necrosis caused by mixing of epinephrine with the bellafill dermal filler product.(b)(6) 2021, the patient left a message that they have scabs all over their forehead after injection of the bellafill dermal filler and botox (note, this was later determined to be xeomin, not botox from doctor provided record).The patient believes he will scar.He also relays that he has been to urgent care.There were no responses to attempts to reach the patient until (b)(6) 2021.(b)(6) 2021, the patient responded.He states that the doctor hit a capillary during his bellafill injections on (b)(6) 2021 and there was instant blanching and atrophy at every injection site, there was also pain.The injecting doctor had prescribed nitroglycerin cream and an anti-scarring cream and the scabs are now gone and it is no longer painful, but he states there is also "pimpling" now in the worst areas of scabbing and on his eyelids and his skin is very uneven at this time.He has not gone back to the injector and says he will not.He is trying to find another dermatologist to be evaluated.The patient also provided his medical record information and doctor's progress notes which indicates the patient was injected with 65 units of xeomin and also bellafill dermal filler.The progress notes state: "bellafill loosened with 0.3cc lidocaine 2% with epi.Quickly after very superficial injection of forehead horizontal rhytids developed blanching in the distribution of the supratrochlear artery on the l medial forehead concerning for inadvertent interarterial injection.Nitrol paste > quick improvement.Same thing happened on r and thus concern for epi vasoconstriction > intraarterial injection." the patient relays that he has also contacted the makers of xeomin.(b)(6) 2021, suneva spoke with the injecting doctor, dr.(b)(6).He relays that he mixed the bellafill product with extra lidocaine and also with epinephrine.He relays that he knows this is off-label, but for injections in the forehead with a microcannula he felt it was preferred.He states that while it could be that the supratrochlear artery may have been hit on both sides, he feels it's more likely that the added epinephrine caused vasoconstriction and in this case profound ischemia, resulting in necrosis.He states he did not inject anywhere near the "11s" glabellar area and did not inject at the level which would have contacted the artery.He does not think xeomin was involved in the ae.He believes it was likely the epinephrine caused the vasoconstriction/tissue event leading to necrosis.He says that the patient stopped coming in after (b)(6) 2021.He last heard from the patient on (b)(6) 2021 where the patient relayed that he will not be coming back and is looking for a dermatologist.The bellafill lot number used in the procedure (kit lot f201067) was evaluated and no issues were noted in manufacturing records or in retained samples.The suspected root cause is off-label use.Per the bellafill instructions for use (ifu): bellafill dermal filler is indicated for the correction of nasolabial folds and moderate to severe, atrophic, distensible facial acne scars on the cheek in patients over the age of 21 years.In addition, the bellafill ifu cautions against mixing bellafill with other products: "bellafill® should not be mixed with other products before implantation of the device." the bellafill ifu also provides the following warning "introduction of product into the vasculature may lead to embolization, occlusion of the vessels, ischemia, or infarction.Take extra care when injecting soft-tissue fillers; for example, inject the product slowly and apply the least amount of pressure necessary.Rare but serious adverse events associated with the intravascular injection of soft-tissue fillers in the face have been reported and include temporary or permanent vision impairment; blindness; cerebral ischemia; or cerebral hemorrhage, leading to stroke, skin necrosis, and damage to underlying facial structures.Immediately stop the injection if a patient exhibits any of the following symptoms, including changes in vision, signs of a stroke, blanching of the skin, or unusual pain during or shortly after the procedure.Patients should receive prompt medical attention and possibly evaluation by an appropriate health care practitioner specialist should an intravascular injection occur." bellafill syringes are single use devices and are typically discarded after use.Per the bellafill ifu: "the syringe and any unused material should be discarded after a single treatment visit.".
 
Event or Problem Description
Suspected arterial occlusion during bellafill dermal filler injection leading to necrosis caused by the needle hitting the supratrochlear veins in the forehead or suspected vasoconstriction/profound ischemia leading to necrosis caused by mixing of epinephrine with the bellafill dermal filler product.

Brand Name
BELLAFILL DERMAL FILLER
Common Device Name
IMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
SUNEVA MEDICAL, INC.
5870 pacific center blvd.
san diego CA 92121
MDR Report Key11816346
Report Number3003707320-2021-00004
Device Sequence Number3910948
Product Code LMH
UDI-Device Identifier10350224000025
UDI-Public(01)10350224000025(17)220426(10)F201067
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/26/2022
Device Model NumberGBF0508
Device Catalogue NumberGBF0508
Device Lot NumberF201067
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2021
Initial Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EPINEPHRINE ADDED TO BELLAFILL BY PHYSICIAN.; EXTRA LIDOCAINE ADDED TO BELLAFILL BY PHYSICIAN.; XEOMIN
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;